Managing an acute reaction
Acute allergic reaction
An acute allergic reaction is known as Anaphylaxsis and is is a life threatening reaction to an allergen. Even with careful attention to reducing the risks from known allergens there will always be a small chance for some children and young people that an allergic reaction will occur. It is therefore very important that staff know, and are trained in, what to do.
Signs of acute allergic reaction
- Signs that a reaction is occuring includes, swelling or redness of the face, itching of the throat and nausea.
What to do
- Reassure the learner and administer adrenaline, using the self injectable device e.g. Epipen.
(The self injectable device is either carried by the learner or safely stored at the school)
- Call an ambulance.
- Lay the learner down unless they are experiencing severe breathing difficulties.
- Remain with them.
- In rare cases if there is no apparent improvement after 5-10 minutes it may be necessary to administer a second dose of adrelaline.